Inventiones mathematicae

, Volume 197, Issue 1, pp 47–56 | Cite as

Unramified division algebras do not always contain Azumaya maximal orders

Article

Abstract

We show that, in general, over a regular integral noetherian affine scheme X of dimension at least 6, there exist Brauer classes on X for which the associated division algebras over the generic point have no Azumaya maximal orders over X. Despite the algebraic nature of the result, our proof relies on the topology of classifying spaces of algebraic groups.

References

  1. 1.
    Antieau, B., Williams, B.: The period-index problem for twisted topological K-theory. ArXiv e-prints (2011), available at http://arxiv.org/abs/104.4654
  2. 2.
    Antieau, B., Williams, B.: The topological period-index problem for 6-complexes. ArXiv e-prints (2012), available at http://arxiv.org/abs/1208.4430
  3. 3.
    Auslander, M., Goldman, O.: The Brauer group of a commutative ring. Trans. Am. Math. Soc. 97, 367–409 (1960) CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bass, H.: K-theory and stable algebra. Publ. Math. IHÉS 22, 5–60 (1964) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Childs, L.N.: On projective modules and automorphisms of central separable algebras. Can. J. Math. 21, 44–53 (1969) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    de Jong, J.: The period-index problem for the Brauer group of an algebraic surface. Duke Math. J. 123(1), 71–94 (2004) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    DeMeyer, F.: Projective modules over central separable algebras. Can. J. Math. 21, 39–43 (1969) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    DeMeyer, F., Ingraham, E.: Separable Algebras over Commutative Rings. Lecture Notes in Mathematics, vol. 181. Springer, Berlin (1971) MATHGoogle Scholar
  9. 9.
    Goresky, M., MacPherson, R.: Stratified Morse Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 14. Springer, Berlin (1988) CrossRefMATHGoogle Scholar
  10. 10.
    Grothendieck, A.: Le groupe de Brauer. II. Théorie cohomologique, Dix Exposés sur la Cohomologie des Schémas, pp. 67–87. North-Holland, Amsterdam (1968) Google Scholar
  11. 11.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002) MATHGoogle Scholar
  12. 12.
    Hoobler, R.T.: A cohomological interpretation of Brauer groups of rings. Pac. J. Math. 86(1), 89–92 (1980) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Jouanolou, J.P.: Une suite exacte de Mayer-Vietoris en K-théorie algébrique. In: Algebraic K-Theory, I: Higher K-Theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972.) Lecture Notes in Math., vol. 341, pp. 293–316. Springer, Berlin (1973) Google Scholar
  14. 14.
    Saltman, D.J.: Lectures on Division Algebras. CBMS Regional Conference Series in Mathematics, vol. 94. American Mathematical Society, Providence (1999) MATHGoogle Scholar
  15. 15.
    Starr, J., de Jong, J.: Almost proper GIT-stacks and discriminant avoidance. Doc. Math. 15, 957–972 (2010) MATHMathSciNetGoogle Scholar
  16. 16.
    Totaro, B.: The Chow ring of a classifying space. In: Algebraic K-Theory, Seattle, WA, 1997. Proc. Sympos. Pure Math., vol. 67, pp. 249–281. Amer. Math. Soc., Providence (1999) Google Scholar
  17. 17.
    Whitehead, G.W.: Elements of Homotopy Theory. Graduate Texts in Mathematics, vol. 61. Springer, New York (1978) MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaLos AngelesUSA
  2. 2.Department of MathematicsThe University of Southern CaliforniaLos AngelesUSA

Personalised recommendations